Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 103, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2007, 6:17 PM CDT for Benton County, Iowa. It was in force for 58 min. 17 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2007, 6:17 PM CDT (23:17 UTC)
- Expired
- Jul 18, 2007, 7:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Benton County, IA
The radar
The Quad Cities radar (KDVN), 139 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:30 PM CDT | TSTM WND DMG | N Urbana, IA | TREES DOWN, SIGNS DAMAGED - |
| Jul 18, 6:32 PM CDT | TSTM WND GST 45 | Garrison, IA | |
| Jul 18, 6:37 PM CDT | TSTM WND GST 65 | Mount Auburn, IA | |
| Jul 18, 6:38 PM CDT | TSTM WND GST 50 | Van Horne, IA | |
| Jul 18, 6:38 PM CDT | TSTM WND GST 50 | Vinton, IA | |
| Jul 18, 6:38 PM CDT | TSTM WND GST 75 | Mount Auburn, IA | WINDS ARE ESTIMATED 75 MPH OR HIGHER |
| Jul 18, 6:41 PM CDT | TSTM WND GST 80 | S Mount Auburn, IA | |
| Jul 18, 6:42 PM CDT | TSTM WND DMG | 6 E Mount Auburn, IA | CORN FIELDS FLATTENED BETWEEN MOUNT AUBURN AND URBANA |
| Jul 18, 6:43 PM CDT | TSTM WND DMG | Mount Auburn, IA | TREES DOWN |
| Jul 18, 6:44 PM CDT | TSTM WND DMG | Mount Auburn, IA | NUMEROUS TREE LIMBS, A FEW TREES AND POWER LINES DOWN. DELAYED REPORT. |
| Jul 18, 6:45 PM CDT | TSTM WND DMG | Urbana, IA | NUMEROUS TREES DOWN/ SHINGLES OFF ROOFS/ NEW FENCES BLOWN DOWN |
| Jul 18, 6:45 PM CDT | TSTM WND GST 50 | Vinton, IA | |
| Jul 18, 6:45 PM CDT | TSTM WND GST 60 | Urbana, IA | HEAVY RAIN IS REDUCING VISIBILITY TO ZERO |
| Jul 18, 6:45 PM CDT | TSTM WND GST 68 | Shellsburg, IA | |
| Jul 18, 6:45 PM CDT | TSTM WND GST 68 | Shellsburg, IA | |
| Jul 18, 6:50 PM CDT | TSTM WND DMG | Urbana, IA | TREES DOWN ON A FEW HOUSES AND VEHICLES. HOLE IN HOUSE ROOF FROM FALLEN TREE. SIX FOOT WOOD FENCE BLOWN DOWN.DELAYED REPORT. |
| Jul 18, 6:57 PM CDT | TSTM WND GST 40 | Atkins, IA | WIND IS SUSTAINED AT 25 MPH WITH HIGHER GUSTS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1891 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 182318 SVRDVN IAC011-190015- /O.NEW.KDVN.SV.W.0103.070718T2317Z-070719T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 617 PM CDT WED JUL 18 2007 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN EAST CENTRAL IOWA... * UNTIL 715 PM CDT. * AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED APPROXIMATELY 16 MILES WEST OF GARRISON...OR ABOUT 22 MILES WEST OF VINTON...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GARRISON AND 7 MILES NORTH OF KEYSTONE AROUND 630 PM CDT... 7 MILES SOUTH OF VINTON AROUND 635 PM CDT... VAN HORNE AROUND 640 PM CDT... NEWHALL AROUND 645 PM CDT... ATKINS...SHELLSBURG AND 8 MILES NORTH OF NORWAY AROUND 650 PM CDT... THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 41 AND 47. THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. THIS STORM HAS ALREADY PRODUCED WIND DAMAGE IN TAMA COUNTY...AND IT REMAINS A THREAT. LAT...LON 4228 9229 4187 9229 4186 9185 4228 9185 $$ MAYES
3 follow-up statements
000 WWUS53 KDVN 182338 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 637 PM CDT WED JUL 18 2007 IAC011-190015- /O.CON.KDVN.SV.W.0103.000000T0000Z-070719T0015Z/ BENTON IA- 637 PM CDT WED JUL 18 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR BENTON COUNTY... AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED APPROXIMATELY 8 MILES NORTHEAST OF ATKINS...OR ABOUT 6 MILES NORTHWEST OF CEDAR RAPIDS... MOVING EAST AT 50 MPH. AT 635 PM...EMERGENCY MANAGEMENT REPORTED WINDS OF 65 MPH IN MOUNT AUBURN. THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR EASTERN IOWA. LAT...LON 4228 9229 4187 9229 4186 9185 4228 9185 $$ MAYES
000 WWUS53 KDVN 182340 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 639 PM CDT WED JUL 18 2007 IAC011-190015- /O.CON.KDVN.SV.W.0103.000000T0000Z-070719T0015Z/ BENTON IA- 639 PM CDT WED JUL 18 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR BENTON COUNTY... AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS OF 70 TO 80 MPH. THIS STORM WAS LOCATED APPROXIMATELY 11 MILES EAST OF ATKINS...OR ABOUT NEAR CEDAR RAPIDS...MOVING EAST AT 50 MPH. AT 638 PM CDT...TRAINED SPOTTERS REPORTED WIND GUSTS TO 75 MPH IN MOUNT AUBURN. THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR EASTERN IOWA. LAT...LON 4228 9229 4187 9229 4186 9185 4228 9185 $$ MAYES
000 WWUS53 KDVN 190009 RRA SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 710 PM CDT WED JUL 18 2007 IAC011-190020- /O.EXP.KDVN.SV.W.0103.000000T0000Z-070719T0015Z/ BENTON IA- 710 PM CDT WED JUL 18 2007 ...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY EXPIRES AT 715 PM CDT... THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING FOR EASTERN IOWA. LAT...LON 4228 9229 4187 9229 4186 9185 4228 9185 $$ MAYES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:30 AM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, Jul 18, 11:30 AM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 AM CDT WED JUL 18 2007
.UPDATE...
HAVE UPDATED FORECAST GRIDS FOR TODAY AND TONIGHT TO REFLECT
CURRENT CONDITIONS AND THINKING FOR CONVECTIVE EVOLUTION LATER.
16Z SURFACE ANALYSIS INDICATES BOUNDARY EXTENDING FROM NEAR
THUNDER BAY TO KAEL TO FAR SERN SD. SURFACE DEWPOINTS ARE HAVING
NO TROUBLE REACHING THE 70S AHEAD OF THE FRONT SEEING AN OCCASIONAL
SPRINKLE OUT OF THE VERY HIGH CLOUDS OVER THE CWA...SO HAVE
DROPPED POPS FOR THE REST OF MORNING AND EARLY AFTERNOON INTO THE
ISOLATED CATEGORY. DECK OF THICK CI IS PUSHING SELY THROUGH THE
AREA...WITH BREAKS BEHIND IT ALREADY WORKING INTO THE NRN TIER
AHEAD FO THINNER CI. TEMPS TODAY ARE JUMPING UP FASTER THAN
FCST...AND WITH THINKING OF THINNER CLOUDS AND LESS PRECIP DURING
THE DAYTIME...HAVE INCREASED MAX TEMPS A DEGREE OR TWO ACROSS MUCH
OF THE AREA. BELIEVE MOST FAVORED AREA FOR CONVECTIVE DEVELOPMENT
THIS AFTERNOON WILL BE WEST OF THE CWA IN NW/N CTRL IA...EVOLVING
INTO AN MCS THAT MOVES ACROSS THE BDRY INTO THE CWA IN THE LATER
AFTERNOON/EVENING HOURS. SHORTWAVE DIVING OUT OF THE DAKOTAS WILL
PROVIDE UPPER LEVEL SUPPORT...AND INSTABILITY WILL BE RATHER HIGH
IF CLOUDS BREAK UP ENOUGH TO ALLOW AT LEAST INTERMITTENT SUN. SPC
MODERATE RISK REMAINS OVER THE CWA MAINLY FOR WIND THREAT THIS
EVENING ASSOCIATED WITH THE MCS...AS HIGH FREEZING LEVELS AND
FAIRLY MOIST ATMOSPHERE MAY KEEP HAIL IN CHECK. HEAVY RAIN REMAINS
A THREAT...AND WITH MANY PARTS OF THE CWA SEEING 2-5 INCHES OF
RAIN SO FAR THIS WEEK...WILL NEED TO MONITOR FLOODING THREAT
CLOSELY AS MCS EVOLVES.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BUREAU-CARROLL-
HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
MAYESHazardous weather outlook, Jul 18, 8:52 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 852 AM CDT WED JUL 18 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191400- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 852 AM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...AS WELL AS A CONTINUED POTENTIAL FOR FLOODING...TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON AND EARLY EVENING IN CENTRAL AND WESTERN IOWA AS A FRONT MOVES ACROSS THE AREA...AIDED BY A STRONGER UPPER-LEVEL SYSTEM. THESE STORMS ARE EXPECTED TO FORM INTO A COMPLEX THAT MOVES ACROSS THE AREA THROUGH THE LATE AFTERNOON AND EVENING INTO THE OVERNIGHT HOURS. THE PRIMARY THREATS FROM THIS ACTIVITY WILL BE FROM DAMAGING WINDS...WITH THE POTENTIAL FOR WINDS UP TO OR EXCEEDING 70-80 MPH...AND HEAVY RAINFALL THAT WILL COMPOUND CURRENT FLOODING CONDITIONS. THE SATURATED GROUND WILL MAKE THE AREA PARTICULARLY VULNERABLE TO FLASH FLOODING AS WELL AS DAMAGE TO VEGETATION. A SECONDARY THREAT FROM THE THUNDERSTORMS WILL BE FROM HAIL UP TO THE SIZE OF QUARTERS. AN ISOLATED TORNADO COULD ALSO OCCUR IF ANY ISOLATED STORMS DEVELOP IN THE AREA NEAR THE FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...MAINLY SOUTH OF A LINE FROM MEMPHIS TO MACOMB. IN ADDITION...THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE SOUTH OF INTERSTATE 80 AS STORMS MOVE THROUGH THE AREA. THUNDERSTORMS MAY BE ONGOING ON THURSDAY MORNING FROM THE OVERNIGHT ACTIVITY AND WILL CONTINUE TO PUSH OUT OF THE AREA THROUGH THE MORNING HOURS. THE MAIN THREATS WOULD BE FROM HEAVY RAINFALL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OVER ONE INCH AND ANY FLOODING AS WELL AS SEVERE WEATHER. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE CONDUCTED AT 1230 PM CDT. MAYES
In the hours before
Local storm report, Jul 18, 3:47 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HEAVY RAIN ENE STERLING 41.80N 89.69W
07/18/2007 M1.71 INCH WHITESIDE IL TRAINED SPOTTER
COCORAHS OBSERVER. 24 HR TOTAL.
0650 AM HEAVY RAIN 1 SSW COLETA 41.89N 89.81W
07/18/2007 M1.35 INCH WHITESIDE IL TRAINED SPOTTER
0700 AM HEAVY RAIN 3 WSW CHADWICK 42.00N 89.94W
07/18/2007 M1.23 INCH CARROLL IL TRAINED SPOTTER
COCORAHS OBSERVER. 24 HR TOTAL.
0700 AM HEAVY RAIN 4 N FREEPORT 42.35N 89.63W
07/18/2007 M1.25 INCH STEPHENSON IL TRAINED SPOTTER
COCORAHS OBSERVER. 24 HR TOTAL.
0700 AM HEAVY RAIN 2 NW FREEPORT 42.31N 89.66W
07/18/2007 M1.46 INCH STEPHENSON IL TRAINED SPOTTER
COCORAHS OBSERVER. 24 HR TOTAL.
0700 AM HEAVY RAIN 1 W GERMAN VALLEY 42.22N 89.50W
07/18/2007 M1.81 INCH STEPHENSON IL TRAINED SPOTTER
COCORAHS OBSERVER. 24 HR TOTAL.
1100 AM HEAVY RAIN WSW LADD 41.38N 89.21W
07/18/2007 M2.53 INCH BUREAU IL TRAINED SPOTTER
COCORAHS OBSERVER. 24 HR TOTAL.
&&
MAYESSpecial weather statement, Jul 18, 5:54 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 554 PM CDT WED JUL 18 2007 IAZ040>042-051>053-063>065-076-077-190100- BENTON IA-BUCHANAN IA-CEDAR IA-DELAWARE IA-DUBUQUE IA-IOWA IA- JOHNSON IA-JONES IA-KEOKUK IA-LINN IA-WASHINGTON IA- 554 PM CDT WED JUL 18 2007 ...SEVERE WEATHER AND FLASH FLOODING POSSIBLE THROUGH 8 PM... THUNDERSTORMS WITH HEAVY RAIN WERE ENTERING THE REGION. THEY ARE MOVING SOUTHEAST AROUND 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER...INCLUDING DAMAGING WINDS IN EXCESS OF 50 MPH. FLASH FLOODING IS ALSO POSSIBLE. BE ON THE LOOKOUT FOR RAPIDLY DETERIORATING WEATHER CONDITIONS. SEEK SHELTER IF THREATENING WEATHER APPROACHES. ALSO BE ON THE LOOKOUT FOR FLOODED ROADS AND STREAMS. TURN AROUND...DO NOT DROWN. JAZ
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:57 PM CDT | River Flood Advisory | DVN | Clinton, Scott | 14 hr |
| Jul 17, 11:57 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 63 min |
| Jul 18, 1:11 AM CDT | Flash Flood Warning | DVN | Dubuque | 6 hr |
| Jul 18, 6:55 AM CDT | Flash Flood Warning | DVN | Dubuque | 2 hr |
| Jul 18, 9:50 AM CDT | River Flood Warning | DVN | Clinton, Scott | 19 hr |
| Jul 18, 10:57 AM CDT | River Flood Advisory | DVN | Louisa | 25 hr |
| Jul 18, 10:57 AM CDT | River Flood Advisory | DVN | Jones, Linn | 10 hr |
| Jul 18, 10:57 AM CDT | River Flood Advisory | DVN | Delaware, Jones | 10 hr |
| Jul 18, 10:57 AM CDT | River Flood Advisory | DVN | Jackson | 10 hr |
| Jul 18, 6:42 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 63 min |
| Jul 18, 6:46 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.